Alert archive / Missouri / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jan 29, 2013, 2:29 AM CST for 4 counties in Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 29, 2013, 2:29 AM CST (08:29 UTC)
- Expired
- Jan 29, 2013, 3:00 AM CST
- In force
- 31 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, MO, Chariton County, MO, Linn County, MO, Livingston County, MO
The radar
The Pleasant Hill radar (KEAX), 121 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 314 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
331
WUUS53 KEAX 290829
SVREAX
MOC033-041-115-117-290900-
/O.NEW.KEAX.SV.W.0001.130129T0829Z-130129T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
229 AM CST TUE JAN 29 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CARROLL COUNTY IN NORTH CENTRAL MISSOURI...
NORTHWESTERN CHARITON COUNTY IN NORTH CENTRAL MISSOURI...
SOUTH CENTRAL LINN COUNTY IN NORTH CENTRAL MISSOURI...
SOUTHEASTERN LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI...
* UNTIL 300 AM CST
* AT 226 AM CST...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
CARROLLTON...AND MOVING NORTHEAST AT 55 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
BOSWORTH...HALE...TINA...SUMNER AND MENDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3976 9319 3957 9300 3938 9351 3954 9360
TIME...MOT...LOC 0829Z 235DEG 50KT 3951 9346
HAIL...1.00IN
WIND...60 MPH
$$
HAWBLITZEL2 follow-up statements
402
WWUS53 KEAX 290849
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
249 AM CST TUE JAN 29 2013
MOC033-041-115-117-290900-
/O.CON.KEAX.SV.W.0001.000000T0000Z-130129T0900Z/
CARROLL MO-CHARITON MO-LINN MO-LIVINGSTON MO-
249 AM CST TUE JAN 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHEASTERN LIVINGSTON...SOUTH CENTRAL LINN...NORTHWESTERN CHARITON
AND NORTHEASTERN CARROLL COUNTIES IN NORTH CENTRAL MISSOURI UNTIL 300
AM CST...
AT 248 AM CST...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
LACLEDE...AND MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHERN LINN AND NORTHWESTERN
CHARITON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3952 9329 3962 9336 3976 9319 3957 9300
TIME...MOT...LOC 0849Z 235DEG 50KT 3967 9316
HAIL...0.75IN
WIND...60 MPH
$$
HAWBLITZEL199 WWUS53 KEAX 290857 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 257 AM CST TUE JAN 29 2013 MOC033-041-115-117-290907- /O.EXP.KEAX.SV.W.0001.000000T0000Z-130129T0900Z/ CARROLL MO-CHARITON MO-LINN MO-LIVINGSTON MO- 257 AM CST TUE JAN 29 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN LIVINGSTON...SOUTH CENTRAL LINN...NORTHWESTERN CHARITON AND NORTHEASTERN CARROLL COUNTIES IN NORTH CENTRAL MISSOURI WILL EXPIRE AT 300 AM CST... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3952 9329 3962 9336 3976 9319 3957 9300 TIME...MOT...LOC 0857Z 235DEG 50KT 3973 9304 $$ HAWBLITZEL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 28, 11:49 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Jan 28, 11:49 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1149 PM CST Mon Jan 28 2013 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... Short Term (Today through Wednesday)... Main issues for today's forecast are focused in the next 36 hours as potentially severe thunderstorms will effect the region followed by some accumulating snow, which is the big change to the going forecast. Temperatures today where able to bound into the 70s after the warm front began to lift north this morning, allowing good deep mixing to clear out the cloud cover. Currently surface observation analysis and satellite imagery show the warm front having lifted to just north of highway 36, from St. Joseph to Macon. This has allowed the warm sector to move fairly far north today, resulting in a few isolated storms popping up this afternoon in parts of central Missouri just outside our forecast area. Looking at water vapor imagery no significant shortwave is noted in the prevailing southwest flow, so the one ingredient missing for stormy activity is a good initiator like a front; that will arrive Tuesday. For Tonight...despite the lack of a good focused initiator --like a shortwave or front-- the chance for thunderstorms will persist, and even increase a bit overnight thanks to the broad isentropic lift through an airmass that will still support 500+ J/KG of MUCAPE overnight. Have kept chance thunderstorms in through the overnight hours, but best time for initiation looks to be around sunrise Tuesday morning as the advancing cold front across the Plains induces some weak surface convergence across southeast Kansas into Oklahoma. Tuesday...storms are anticipated to be ongoing across eastern Kansas and southern Missouri that morning, though it is less clear if that activity will be in our forecast area yet. Either way, storms will be likely through the day east of a Kansas City to Kirksville line, with categorical POPs for the afternoon hours in central to northeast Missouri. Shear, whether overnight or Tuesday, will be more than sufficient -- 0-3KM > 40 knots -- to warrant watching for organized severe weather. Primary type of danger looks to be from any strong straight line winds, but an isolated tornado can not be ruled out as the severe parameters also look sufficient for QLCS. Tuesday night into Wednesday is where the big changes to the forecast have been made. Models continue to advertise post frontal precipitation hanging out across Missouri through Tuesday night into Wednesday morning. The mean trough axis sliding into the forecast area in that time frame will send temperatures falling precipitously. This will likely result in a change of precipitation type overnight, with a brief period of sleet possible during the transition. The potential for accumulating snow is well supported by the models, with totals of one to two inches across north central to northeast Missouri Tuesday night/Wednesday morning, and a dusting of snow as far south as the Missouri River. However, this part of the forecast could change significantly over the next 24 hours as the event nears and numerical model solutions better resolve the thermal profiles. Otherwise...Wednesday is just going to be unpleasant. Besides the potential for snow, strong northwest winds will prevail, and with temperatures in the 20s and 30s, expect wind chill values to range across the teens and single digits. Cutter Medium Range (Thursday through Monday)... Models continue to show dry conditions and quite cold temperatures through the end of week. A Canadian high...around 1032 mb works in over northwest Missouri Thursday night so expect winds to diminish overnight and skies to be clear. This will lead to low temperatures into single digits north of the Missouri River and teens south. As the high slides off to the southeast on Friday...the temperatures will begin to moderate. The 850mb temperatures finally rise to above zero by the end of the week. Saturday we will see highs back into the lower 50s in the western CWA as the return flow increases. Expect similar temperatures through the remainder of the weekend and into the beginning of next week. There may be a slight chance of a shower on Saturday but moisture is limited as the shortwave origin is Northern Rockies region. Otherwise the forecast is dry through the extended period. Adolphson && .AVIATION... For the 06Z TAFs: Tricky forecast continues, as widely scattered convection has formed to the south and west of the KC terminals. Generally feel this convection will stay scattered enough to preclude a mention in the TAF, however conditions will be monitored. Any thunderstorm that impacts the terminals will be brief. Otherwise, increasing chances of convection begin to move towards the KC and STJ terminals after daybreak as a front approaches from the northwest and convection which forms over southern Kansas and Oklahoma. Highest probabilities for convection are focused between 14Z and 18Z. Confidence begins to lower for the afternoon hours as the cold front moves through and ceilings begin to lower. Several models suggest very light showers continuing into the early afternoon hours before a lull, and redevelopment towards the end of the TAF period (not included in this TAf). Ceilings will generally fall into the MVFR category, but may lower to IFR conditions in the afternoon as colder air sinks southward. 31 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, Jan 28, 6:14 PM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 614 PM CST MON JAN 28 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 614 PM CST MON JAN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS MAY POSSIBLE OVERNIGHT ACROSS EASTERN KANSAS AND WESTERN MISSOURI AFTER MIDNIGHT AND THROUGH SUNRISE TUESDAY. WHILE THE THREAT FOR WIDESPREAD SEVERE WEATHER THREAT APPEARS LOW...AN ISOLATED STORM CAPABLE OF PRODUCING DAMAGING WINDS MAY BE POSSIBLE...ESPECIALLY IN AREAS SOUTHWEST OF KANSAS CITY TO BOONVILLE LINE. THERE WILL ALSO BE A VERY LOW RISK FOR AN ISOLATED BRIEF TORNADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NUMEROUS THUNDERSTORMS ARE POSSIBLE ON TUESDAY GENERALLY ALONG AND EAST OF INTERSTATE 35 AHEAD OF AN APPROACHING COLD FRONT. A FEW OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS...AND MARGINALLY SEVERE HAIL. THERE WILL ALSO BE A VERY LOW RISK FOR ISOLATED BRIEF TORNADOES. LIGHT SNOW IS LIKELY AS THIS STORM SYSTEM DEPARTS...MAINLY IN AREAS NORTH OF INTERSTATE 70. LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE...ESPECIALLY IN AREAS ALONG AND NORTH OF HIGHWAY 36. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY MORNING THROUGH TUESDAY AFTERNOON...ESPECIALLY NEAR AND EAST OF INTERSTATE 35. DUX
In the hours before
Special weather statement, Jan 29, 12:41 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 AM CST TUE JAN 29 2013
KSZ025-290715-
ATCHISON KS-
1241 AM CST TUE JAN 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL 115
AM CST...
AT 1237 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOLTON...OR 21 MILES WEST OF
NORTONVILLE...MOVING NORTHEAST AT 55 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MUSCOTAH...EFFINGHAM...LANCASTER...ARRINGTON AND HURON.
LAT...LON 3944 9557 3956 9558 3958 9557 3963 9557
3965 9553 3965 9512 3964 9512 3942 9552
3942 9557 3942 9558
TIME...MOT...LOC 0641Z 232DEG 50KT 3944 9566
HAWBLITZELSpecial weather statement, Jan 29, 1:53 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 153 AM CST TUE JAN 29 2013 MOZ030-031-290830- CARROLL MO-RAY MO- 153 AM CST TUE JAN 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAY AND WESTERN CARROLL COUNTIES UNTIL 230 AM CST... AT 150 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARDIN...OR NEAR RICHMOND...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CARROLLTON...NORBORNE...RUSSELLVILLE...STET AND BOGARD. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3957 9357 3939 9339 3919 9393 3933 9401 TIME...MOT...LOC 0753Z 239DEG 46KT 3930 9385 HAWBLITZEL
Special weather statement, Jan 29, 2:27 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 227 AM CST TUE JAN 29 2013 MOZ005-006-290845- HARRISON MO-MERCER MO- 227 AM CST TUE JAN 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MERCER AND NORTHEASTERN HARRISON COUNTIES UNTIL 245 AM CST... AT 226 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CAINSVILLE...OR 19 MILES NORTHEAST OF BETHANY...MOVING NORTHEAST AT 55 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SOUTH LINEVILLE. THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 109 AND 114. LAT...LON 4043 9390 4054 9401 4058 9394 4058 9344 TIME...MOT...LOC 0827Z 235DEG 50KT 4052 9385 HAWBLITZEL
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 1:53 AM CST | Special Weather Statement | EAX | Carroll, Ray | 37 min |
| Jan 29, 2:27 AM CST | Special Weather Statement | EAX | Mercer | 18 min |
| Jan 29, 3:25 AM CST | Winter Weather Advisory | EAX | Adair, Andrew, Atchison, Buchanan, Caldwell, Carroll and 24 more | 34 hr |
| Jan 29, 4:34 AM CST | Special Weather Statement | EAX | Harrison | 26 min |
| Jan 29, 7:43 AM CST | Special Weather Statement | EAX | Bates, Henry | 32 min |
| Jan 29, 7:47 AM CST | Severe Thunderstorm Warning | EAX | Bates, Henry | 28 min |
| Jan 29, 8:15 AM CST | Special Weather Statement | EAX | Henry, Pettis | 30 min |
| Jan 29, 8:46 AM CST | Special Weather Statement | EAX | Cooper, Pettis | 44 min |
| Jan 29, 10:53 AM CST | Special Weather Statement | EAX | Pettis | 37 min |
| Jan 29, 3:42 PM CST | Winter Storm Warning | EAX | Andrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 8 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.